Birth Control Shot

posted 3 years ago in Wellness
Post # 4
2878 posts
Sugar bee

@Tigerlilybride:  I could go on for hours. But I’ll try to keep it short. 

Had Depo from age 19 to 25. Had no period anymore (yay). That’s about the only upside I can think about. Now for the downsides and side effects :

– Had 0 libido. For years.

– Regularly had bad migraines.

– Regularly had bad bellyaches, probably caused by constant constipation or diarrhea, which happened often too now that I think about it. Oh, and acid burns.

– Articular pain, in the knees especially.

– Depression.

– Put on weight (about 20 pounds).


Also, had 2 friends who used this method as well, and had the exact same side effects. Now of course, when I read my list I find it awful, but it happened quietly over time, and got worse as the months and years went by. I did not wake up one day and ”surprise !” it all happened at once. But at the end, it was unbearable. I was always feeling sick because of it. And the pain … I couldn’t endure anymore. The best decision I made was to stop this birth control method. And it completely disgusted me from any hormonal BC. Now using copper IUD (freedom and joy) until my SO gets a vasectomy.

Post # 5
2878 posts
Sugar bee

@julies1949:  Couldn’t help but notice they didn’t mention the total loss of sexual desire, which is EXTREMELY common with Depoprovera, and they were (or are currently) sued in the US and in Canada for not mentioning it properly to the women. 

Post # 6
4601 posts
Honey bee
  • Wedding: March 2014

@Tigerlilybride:  I have been on the Depo shot for 3 years and I love it. No side effects, no weight gain, no change in sex drive. I also don’t have a period, ever, which is wonderful for me because I have endometriosis and PCOS. I was on the pill for 4 years before the shot and I hated it. My periods were all over the place, they didn’t do anything to regulate my periods, i was extra moody and just unpleasant. None of that on Depo. 

My two best friends are on it as well and also have experienced zero side effects. One’s a nurse and she can’t say enough good things about it. 

Post # 7
11772 posts
Sugar Beekeeper
  • Wedding: May 2013

Never used the shot (neede phobia), but I used the ring! I’m mentioning it because I lost weight while using it, and so did a few friends when they went on it!

Post # 8
500 posts
Busy bee
  • Wedding: March 2011

@Tigerlilybride:  I had the same issue on Aleese, so I talked to my doctor and through trial and error we settled on LoEstrin Fe 24. It was a decent pill, but now that I’m completely hormonal BC-free, I realized that not having the hormones going on inside of me had made a MASSIVE difference. If I ever had to try anything else, I would likely go for the copper IUD like the PP mentioned. 

Post # 9
319 posts
Helper bee
  • Wedding: June 2015

DO NOT GET THE SHOT!! I’ve known 3 girls in real life who did and they turned crazy, it’s messed with them big time and it was like PMS for months. One got violent and even kicked a hole in the wall for no reason lol then when it wore off she and she didn’t get another shot, she was back to her nice, happy self. OMG it was a crazy!

I also read that the shot can cause bone mineral loss 🙁

If you don’t want the pill everyday you should look into an IUD or the arm implant birth control.

Post # 10
1963 posts
Buzzing bee
  • Wedding: June 2015

I was on it for one year, between 15 and 16 years old, and I hated it.  My periods were so long with it! I wold get my period at about week 6 after my shot, and then it would stay on until I got another shot, so for over a month. It was ridiculous.  

Post # 11
2687 posts
Sugar bee
  • Wedding: September 2015 - Ketchum, ID

@Tigerlilybride:  I had the shot when I was like 18 or 19. My bones still ache from it. Unless you plan on taking a ridiculous amount of calcium every day, then don’t take it. I’ve also heard that it could cause infertility, but I’m not 100% sure about that. 

Post # 12
2878 posts
Sugar bee

I don’t think it causes infertility, although I’ve read many places that like the pill, some women can take a long time to ”recover” fully from the birth control, and for depo it can take until 24 months for some women, according to the info we had in class back when I was in high school, and from the gynecologist who prescribed it to me then (and also why she asked me before prescribing it if I wanted to have kids soon after I would stop it, because it might take quite some time afterwards).

Post # 13
8677 posts
Bumble Beekeeper
  • Wedding: December 2012

I talked about the shot with my doctor. She said she doesn’t like to give it because it decreases calcium in bones and leads to osteroperosis later in life. Also she said that if you have a poor reaction to it, or if you have bad side effects, it isn’t easy to stop it since it’s an injectable. You can always stop the pill and it will be out of your system soon, but you’ll need to wait the alloted time for your body to flush out the shot while dealing with the potential effects you’d have.

Post # 14
2893 posts
Sugar bee
  • Wedding: September 2012

i was on it for about 2 years and hated it. my doctor put me on it because she wanted me to gain weight (which didn’t happen) and to stop my period because they were so painful.

it didn’t stop my period. i was bleeding almost all the time. sometimes it was light spotting, sometimes it was like a full on period. i’d bleed for a week, then it would stop for a day or two, then i’d start bleeding again for another few days, then it would stop for a day, then i’d bleed again for another couple of weeks. it was ridiculous.

i had cramping almost all the time, whether i was bleeding or not. my doctor said it was probably because my body wanted to have a period and the hormones were confusing my system.

i also got really bad cystic acne which my dermatologist suspected was caused by the depo.

when i went off depo i switched to the pill. i was ortho tri-cyclen lo and had no issues. and i was on seasonique, which i didn’t care for. i experience a lot of cramping while i was on it. i think my body just doesn’t like being ” told” not to have a period.

now we practice nfp and i’m happy with it. i may decide to go back to hormonal birth control at some point, but i will definitely never go on depo again.



Post # 15
1574 posts
Bumble bee
  • Wedding: May 2013

My only hesistation with suggesting Depo to people is if you don’t do wel with the side effects, you have to ride it out. It’s not like the pill where you can stop and within a few days you’ll have a good portion (but not all) out of your system. I was on Depo for 9 months/3 shots. It KILLED my libido. I was also much more emotional, had fluid retention, slight weight gain, and headaches. Also more nausea.

Post # 16
24457 posts
Honey Beekeeper
  • Wedding: June 2009

When I was looking at other options, I read that you should try a progesterone only pill first to see if that works for you. I would want to try something similar first before I did something that might take months to leave my system.

Leave a comment

Sent weekly. You may unsubscribe at any time.

Find Amazing Vendors